Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Apr 25, 2017, 6:56 PM MDT for Cascade County, Montana. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 25, 2017, 6:56 PM MDT (00:56 UTC)
- Expired
- Apr 25, 2017, 7:15 PM MDT
- In force
- 19 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 43 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
226
WUUS55 KTFX 260056
SVRTFX
MTC013-260115-
/O.NEW.KTFX.SV.W.0001.170426T0056Z-170426T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
656 PM MDT TUE APR 25 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
South central Cascade County in central Montana...
* Until 715 PM MDT
* At 655 PM MDT, a severe thunderstorm was located 21 miles southeast
of Cascade, moving east at 20 mph.
HAZARD...Quarter size hail and wind gusts in excess of 50 mph.
Funnel clouds possible with this storm.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected. Roadways will become hail
covered and hazardous.
* This severe thunderstorm will remain over mainly rural areas of
south central Cascade County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4712 11144 4722 11135 4717 11103 4708 11110
4708 11116 4701 11116 4700 11117 4701 11124
TIME...MOT...LOC 0055Z 290DEG 18KT 4711 11130
HAIL...1.00IN
WIND...<50MPH
$$
MARTIN1 follow-up statement
794
WWUS55 KTFX 260114
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
714 PM MDT TUE APR 25 2017
MTC013-260123-
/O.EXP.KTFX.SV.W.0001.000000T0000Z-170426T0115Z/
Cascade MT-
714 PM MDT TUE APR 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CASCADE COUNTY
WILL EXPIRE AT 715 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm. This
storm may still produce a significant amount of small hail.
LAT...LON 4712 11144 4722 11135 4717 11103 4708 11110
4708 11116 4701 11116 4700 11117 4701 11124
TIME...MOT...LOC 0113Z 290DEG 18KT 4708 11120
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:04 PM MDT, 3 hours 52 minutes earlier.
Area forecast discussion, Apr 25, 3:04 PM MDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 304 PM MDT Tue Apr 25 2017 .DISCUSSION... Tonight through Thursday...Surface analysis this afternoon reveals a trough aligned north-south broadly along I15. This trough is associated with a stationary front, and is producing low level converge and surface vorticity. This, combined with divergent flow aloft associated with an approaching shortwave trough is spawning numerous showers and thunderstorms across N-central Montana. These showers will produce lightning, brief heavy rain and small hail, along with a rapid drop in temperature. One or two cold-air funnels may be possible in this environment. All of this activity will advance west to east this evening along with the upper level trough. Precipitation tapers overnight, but only for a few hours as a surge of Pacific moisture spreads inland on a westerly flow aloft. Showers initiate by late morning Wednesday east of the Continental divide, then become widespread/numerous while spreading east across the forecast area through Wednesday night. Cool and unsettled weather follows on Thursday, again with numerous rain and mountain snow showers. Temperatures remain below seasonal averages through this mid-week period, with snow levels dropping near to below 4000 feet. Accumulating snow should remain above about 5500 feet. PN Thursday night through Tuesday...An overall unsettled weather pattern will reside over the region during the extended period. Scattered/likely areas of precipitation are likely to continue Thursday night through Monday, with the lowest chance for precipitation being Sat/Saturday night. By Tuesday of next week, the GFS model progs a fairly deep upper level trof of low pressure to develop over the region, resulting in a fairly good spring snowstorm over Central MT. However, it is too early to feel confident in this storm at this time. Otherwise cool afternoon temperatures on Thursday and Friday will warm a touch over the weekend, only to cool a bit by next Tuesday. Brusda && .AVIATION... Updated 1800Z. Abundant moisture for widespread cloudiness through the period as several waves ripple through the area. CIGS should tend toward VFR or MVFR, but lower CIGS are possible at times. In addition, periods of rain showers, mountain snow showers, and mountain obscuration are expected. Isolated thunderstorms are possible this afternoon and early evening, but confidence in a storm impacting an aerodrome is low. Britton && .PRELIMINARY POINT TEMPS/POPS... GTF 35 54 36 47 / 70 60 60 60 CTB 33 50 34 44 / 70 70 70 70 HLN 38 56 37 50 / 40 60 60 50 BZN 35 54 34 46 / 50 80 80 60 WEY 27 41 27 37 / 50 90 90 70 DLN 35 52 32 46 / 30 80 80 50 HVR 34 54 35 49 / 30 50 50 60 LWT 32 50 33 43 / 50 70 70 70 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, Apr 25, 5:50 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MDT TUE APR 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 12 N DUTTON 48.02N 111.71W
04/25/2017 E0.25 INCH PONDERA MT TRAINED SPOTTER
UP TO AN INCH OF PEA SIZED HAIL
&&
JAALocal storm report, Apr 25, 5:52 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
552 PM MDT TUE APR 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 8 N DUTTON 47.96N 111.71W
04/25/2017 E0.88 INCH TETON MT TRAINED SPOTTER
REPORTED AND FACEBOOK LIVE VIDEO STREAMED DIME TO
NICKEL SIZE HAIL COVERING ROAD AT LEAST AN INCH DEEP.
CARS PULLING OFF OF ROAD. AT LEAST ONE CAR IN DITCH.
&&
JAALocal storm report, Apr 25, 6:00 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 PM MDT TUE APR 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 6 N DUTTON 47.93N 111.71W
04/25/2017 E0.88 INCH TETON MT BROADCAST MEDIA
MEDIA RELAYED REPORT OF 5 TO 6 INCHES OF HAIL NORTH OF
DUTTON. HAIL SIZE ESTIMATED BASED ON PREVIOUS REPORTS.
&&
JAASpecial weather statement, Apr 25, 6:22 PM MDT, 34 minutes before
Special Weather Statement National Weather Service Great Falls MT 622 PM MDT TUE APR 25 2017 MTZ012-260115- Cascade MT- 622 PM MDT TUE APR 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASCADE COUNTY UNTIL 715 PM MDT... At 620 PM MDT, Doppler radar was tracking a strong thunderstorm near Cascade, moving east at 20 mph. A significant amount of nickel size hail is expected with this storm. Winds in excess of 40 mph are also possible. Hail covered roads will lead to hazardous driving conditions. There is also a possibility that a weak funnel cloud could form with this storm. If you see a funnel cloud, please contact your local law enforcement and ask them to relay the report to the National Weather Service office in Great Falls. Locations impacted include... Eden. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4717 11172 4730 11166 4726 11113 4703 11123 TIME...MOT...LOC 0020Z 290DEG 18KT 4722 11161 MARTIN
Special weather statement, Apr 25, 6:29 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
629 PM MDT TUE APR 25 2017
MTZ055-260115-
Gallatin MT-
629 PM MDT TUE APR 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GALLATIN COUNTY
UNTIL 715 PM MDT...
At 629 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bozeman, moving southeast at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Bozeman, Gallatin Gateway, Four Corners and Bozeman Hot Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4558 11130 4567 11123 4569 11104 4566 11079
4560 11080 4559 11083 4559 11086 4553 11086
4552 11092 4535 11093 4534 11105
TIME...MOT...LOC 0029Z 293DEG 16KT 4558 11100
JANGLINLocal storm report, Apr 25, 6:41 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
641 PM MDT TUE APR 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 14 SW STOCKETT 47.22N 111.39W
04/25/2017 E0.25 INCH CASCADE MT TRAINED SPOTTER
&&
JAAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 6:22 PM MDT | Special Weather Statement | TFX | Cascade | 53 min |
| Apr 25, 6:29 PM MDT | Special Weather Statement | TFX | Gallatin | 46 min |
| Apr 26, 2:10 PM MDT | Winter Weather Advisory | TFX | 22 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.